Tornadoes · United States · Illinois · 2021
EF0 tornado, Chatsworth, Illinois, June 26, 2021
This EF0 tornado ran 0.7 miles across Livingston County on June 26, 2021, touching down at 4:36 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 26, 2021
- Touchdown
- 4:36 PM CDT (21:36 UTC)
- Lifted
- 4:37 PM CDT (21:37 UTC)
- On the ground
- 1 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Livingston County
- Touchdown point
- 40.747, -88.293
- Lift-off point
- 40.755, -88.285
- Record number
- 2106261536-01
The damage survey
11 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Some loss of shingles, gutter damage on yellow house
- Parked camper blown over on its side
- Garage door blew in, causing back of garage to blow out/collapse
- Estimated starting point of tornado based on spotter video.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms moved across portions of northeast and east central Illinois from mid morning through early evening on June 26th. Torrential rainfall with these thunderstorms caused flooding in many areas. Two tornadoes also occurred, one in Chatsworth and one in Crete.
A tornado with peak winds of 85 mph touched down near 4th Street and Court Street in southern Chatsworth and moved northeast through the southeast side of town. Tree damage was found along the entire path. On 4th Street, a parked camper was blown over. On School Street, playground equipment and a fence were blown over and a garage door was blown in, causing the back of the garage to blow in and collapse. A garage door was damaged along Maple Street where the tornado ended.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Jun 26, 3:42 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 26, 3:42 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
342 PM CDT Sat Jun 26 2021
.MESOSCALE DISCUSSION...
259 PM CDT
As we've been dealing with since the late morning, concerns
continue to include brief tornadoes, strong downburst winds, and
flash flooding. Area of interest is similar to those already
impacted earlier, if a bit farther south. This is near and
southeast of the I-55 corridor. Isolated showers/storms will be
possible north of this, though with much less instability with
northward extent, not expecting the intensity like with farther
south.
An MCV noted emanating from near St Louis area interacted with
brief clearing that occurred into western and west central
Illinois to fire new convection southwest of the ongoing storms.
These have exhibited robust lower level mesos in the strongest
storms like has occurred over our area. This is tied to good low
level hodograph curvature for Bunkers right moving storms
yielding near 150 to 200 m2/s2 of 0-1km SRH, along with 0-3 km
MLCAPE of 100-175 J/kg. Over the next 2-3 hours we'll be watching
the ongoing storms for strengthening low level rotation, as well
as the storms over west central Illinois approaching the central
IL counties in our CWA.
Finally, the 2"+ PWAT axis draped across the region will continue
to support torrential downpours in the strongest convection
capable of flash flooding. The earlier issued FFW for the Chicago
metro did have reports of flash flood impacts within it. Issued a
large Flood Advisory for areas currently and to continue to be
impacted over the next few hours, with the expectation of likely
needing to issue at least a few targeted Flash Flood Warnings. Of
particular concern is the eastern Livingston, northern Ford
Panhandle into northwest Iroquois, which has received at least 6"
of rain the past couple days, if they receive multiple additional
rounds of convection.
Castro
&&
.SHORT TERM...
340 PM CDT
Through Sunday...
Expect that showers and thunderstorms will continue to line up
from southwest to northeast near and east of I-55 into early
evening with a shift to the southeast with time. Forcing looks
then become less coherent through the evening but the
southwesterly flow aloft will persist so will maintain a chance
for showers and some thunderstorms overnight. Have left the flash
flood watch as is for now as did not have mch time to fully
assess but may be able to trim western sections out this evening
and possibly the entire watch if the corridor of thunderstorms
shifts to the east.
For Sunday, guidance is in agreement in pushing a frontal boundary
southward into the area later in the day. The airmass does not
look as favorable for shower/storms but cannot rule out some
isolated to scattered activity with the front in the afternoon.
MDB
&&
.LONG TERM...
340 PM CDT
No major changes in thinking for the long term so previous
discussion follow...
Sunday night through Friday...
Long term forecast concerns continue to be focused on the threat
of additional periods thunderstorms especially into the first half
of the coming week, as the upper pattern remains largely
unchanged. As we remain within a very moist air mass, storms will
likely remain capable of torrential downpours and flooding.
Unusually strong upper ridging over the Pacific Northwest, and
another strong upper ridge centered just of the mid-Atlantic coast
will maintain an upper level trough from Hudson Bay to the
central Plains into early next week. South-southwest flow east of
the trough axis will maintain a feed of deep Gulf moisture into
the mid- Mississippi Valley and western/southern Great Lakes
region during this time, as depicted by a plume of PWATs around 2
inches which is progged to remain in the vicinity of the forecast
area during the first half of the week. A weak surface cold front
will push into the CWA Sunday, but is expected to wash out and
become diffuse in the vicinity of the forecast area as southwest
flow aloft maintains warm/moist advection into the region. This
would tend to lift or redevelop the diffuse front back north later
Monday night and Tuesday, thus additional rounds of periodic
showers and thunderstorms will likely continue to affect the
forecast area early in the week. Since we're already seen some
significant rainfall across some parts of the forecast area over
the past two days, any further rounds of heavy-rain producing
storms over the next several days will only serve to increase
flooding/flash flooding potential across the region. Of course,
rain threat will likely be modulated by individual small-scale
short waves or MCV features and it won't rain continuously, but
total amounts will need to be monitored.
By mid-week (Wednesday), ridging off the mid-Atlantic coast
weakens and drifts east a bit, allowing some eastward shift of
the upper trough across the upper Midwest and western Lakes
region. With a more westerly component to the flow aloft, this
looks to foster a southeastward shift in the axis of deeper
moisture into the Ohio Valley region. Medium-range guidance
continues to trend toward digging additional upper energy south
from Ontario during the Wednesday into Thursday period however,
and developing a closed upper low across the western Lakes/mid-
Mississippi Valley region late in the week. While scouring out the
deeper moisture, this mid- level circulation would likely
continue to support a threat of at least diurnally-driven
showers/thunderstorms to end the week and possibly into the
weekend.
Temperature wise, conditions look to remain seasonably warm and
rather humid for the first half of the week. Cooler conditions are
likely late in the week as flow turns more north-northwesterly.
MDB/Ratzer
&&
.AVIATION...
For the 18Z TAFs...
Aviation weather concerns:
* Wide-spread showers and thunderstorms
* Gusty winds, especially in vicinity of storms
* MVFR ceilings with occasional IFR ceilings plus restricted
visibilities from showers and storms
Showers and thunderstorms will continue into this afternoon east of
I-55. These showers/storms can produce heavy rainfall and limit
visibilities as low as 1 mile. MVFR cloud ceilings (1500 to 2500 ft)
will overall lift to low-end VFR (around 3500 ft), although
occasional MVFR ceilings will remain possible, especially near or in
showers/storms. Winds will continue to be from the south-southwest,
with gusts up to 20 kt., although winds can be variable near
thunderstorms, with gusts up to 30 kt possible. Some of these storms
can become severe, producing very strong winds, and possible
tornadoes. Individual storms are moving towards the northeast at 30
to 35 kts, but the entire area of storms will slowly move east
towards the IL/IN border.
The showers and storms will weaken slightly in the early afternoon,
but a second threat of thunderstorms is expected around sunset,
primarily impacting locations along and south of I-80. These storms
should move through quickly towards the east, moving out of
northwest Indiana later this evening. MVFR to IFR ceilings will move
in again with this second wave of precipitation, and may stick
around until sunrise Sunday. Winds will remain from the southwest
overnight, with continued gusty winds possible, gusting up to 20-25
kt.
Lower clouds will lift to MVFR/VFR by mid-morning Sunday, with
continued gusty southwesterly winds. Diurnally driven "garden
variety" showers and thunderstorms are possible Sunday afternoon,
but are expected to remain scattered, compared to the more
widespread precipitation we've had the past couple of days.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until 7 AM Sunday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
AM Sunday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 26, 4:24 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
424 PM CDT Sat Jun 26 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
424 PM CDT Sat Jun 26 2021 /524 PM EDT Sat Jun 26 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 70 mph|.
Limited Flooding Risk.
Limited Non thunderstorm wind Risk.
DISCUSSION...
Showers and thunderstorms will continue to move northeastward
along and south of the Interstate 55 corridor into this evening.
Torrential rainfall will occur with these storms along with the
possibility of isolated tornadoes and damaging wind gusts to 70
mph. Flash flooding is also possible. Thunderstorm coverage and
intensity is expected to wane later this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Monday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Tuesday through Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at around 35 mph.
LMZ740>745-272130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
424 PM CDT Sat Jun 26 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 55 kt.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday through Friday...
Limited Thunderstorm Risk.
MDB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jun 26, 3:02 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
302 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM FUNNEL CLOUD 2 SE UNIVERSITY PARK 41.42N 87.65W
06/26/2021 WILL IL TRAINED SPOTTER
SEVERAL SPOTTER REPORTS OF A ROTATING FUNNEL
CLOUD NEAR CRETE. PHOTO SHARED ON SOCIAL
MEDIA SHOWS A FUNNEL TWO-THIRDS OF THE WAY
TO THE GROUND.
&&
ROLocal storm report, Jun 26, 3:06 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
306 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FUNNEL CLOUD 2 W CHATSWORTH 40.75N 88.34W
06/26/2021 LIVINGSTON IL TRAINED SPOTTER
SPOTTER REPORTED A FUNNEL CLOUD NEAR
CHATSWORTH.
&&
ROLocal storm report, Jun 26, 3:16 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
316 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG CRETE 41.44N 87.63W
06/26/2021 WILL IL EMERGENCY MNGR
DEBRIS IN THE ROAD AT EXCHANGE AND LUMBER IN
CRETE.
&&
MDBLocal storm report, Jun 26, 3:18 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
318 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 1 ENE CRETE 41.45N 87.61W
06/26/2021 WILL IL EMERGENCY MNGR
TREE DOWNED ONTO A HOUSE ON MERIONETH DR. IN
CRETE.
&&
ROLocal storm report, Jun 26, 3:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
333 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST HARRISON-DEVER CRIB 41.92N 87.58W
06/26/2021 M46 MPH LMZ741 IL C-MAN STATION
&&
ROLocal storm report, Jun 26, 3:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
349 PM CDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 1 S CRETE 41.44N 87.63W
06/26/2021 WILL IL EMERGENCY MNGR
TREE AND STRUCTURAL DAMAGE REPORTED ON THE
SOUTH SIDE OF CRETE.
&&
ROThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
9.6 hours before the tornado, 72 km from the path. June 26, 2021.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 672 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
- 0-3 km lapse rate
- 4.6 K/km
Lincoln, IL (KILX), 00:00Z
2.4 hours after it, 72 km from the path. June 27, 2021.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 948 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Pontiac (PNT), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 96 km away, was scanning. The volume nearest the touchdown began at 21:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of June 26, 2021
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 26 | 1:26 PM CDT | Unrated | Greene, IL | 0.1 | 25 | |||
| June 26 | 1:29 PM CDT | EF0 | Lake, IN | 3.3 | 250 | |||
| June 26 | 2:06 PM CDT | EF0 | Will, IL | 4.1 | 100 | |||
| June 26 | 3:31 PM EDT | EF0 | Ottawa, MI | 2.4 | 25 | $100,000 | ||
| June 26 | 3:33 PM EDT | EF1 | Mecosta, MI | 2.9 | 100 | $100,000 | ||
| June 26 | 4:23 PM EDT | EF0 | Kent, MI | 0.6 | 50 | $50,000 | ||
| June 26 | 4:31 PM EDT | EF0 | Ionia, MI | 1.1 | 25 | $75,000 | ||
| June 26 | 3:35 PM CDT | EF0 | Logan, IL | 0.2 | 75 | |||
| June 26 | 4:40 PM EDT | EF1 | Ionia, MI | 5.0 | 50 | $250,000 | ||
| June 26 | 5:09 PM EDT | EF0 | Clare, MI | 3.7 | 100 | $100,000 | ||
| June 26 | 5:49 PM EDT | EF2 | Huron, MI | 6.8 | 400 | 6 | $1.9 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.